Article Text

Download PDFPDF
Case report
Omeprazole-induced hypomagnesaemia, causing renal tubular acidosis with hypokalaemia, hypocalcaemia, hyperlactacidaemia and hyperammonaemia

Abstract

A 72-year-old Japanese man treated with omeprazole for 11 years was admitted due to loss of consciousness and muscle weakness. Wolff-Parkinson-White syndrome-induced tachycardia was considered as the cause of syncope. His blood examination revealed rhabdomyolysis, hypokalaemia, hypomagnesaemia, hypocalcaemia, hyperlactacidaemia, hyperammonaemia and high-anion-gap metabolic acidosis. Hypomagnesaemia could be caused by magnesium malabsorption due to omeprazole use. Hypocalcaemia might be caused by the inhibitory effect of hypomagnesemia on the parathyroid gland hormone secretion. Hyperammonaemia might be caused by two reasons: (1) renal ammonium production induced by hypokalaemia; (2) inhibition of ammonium secretion by omeprazole. Both hypocalcaemia and hypokalaemia might cause chronic elevation of serum creatinine phosphokinase which ended up with rhabdomyolysis. Correction of serum electrolytes rapidly improved his muscle weakness. Discontinuation of omeprazole no longer caused these abnormalities. A physician should be aware of unexplained signs and symptoms of patients using proton-pump inhibitors to avoid life-threatening electrolyte and physiologic disturbances.

  • renal system
  • metabolic disorders
  • unwanted effects / adverse reactions
  • fluid electrolyte and acid-base disturbances
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.